The final dose of clofarabine couldn't have come any sooner -- this stuff is hardcore and we are all glad it's over. It seems to be working -- this morning Johnny's WBC count was .80!!! Awesome. If you look at all of his labs it would seem that he's a relatively healthy kid with cancer -- a few things are off but nothing too dramatic, which is why the docs sent us up to 9.
But looking at him is a different matter. He is in incredible pain all over his body, his face, hands and feet are swollen with a burning rash that makes it painful for him to do anything. He still has bouts of vomiting, but I think pain management is key.
Yesterday Johnny stopped breathing 4 times. The first 3 times it was just Jim and I and we kind of looked at each other like "did that just happen?", all three times I woke him up but it was difficult to arouse him and he still seemed pretty out of it. We told the nurse and she said she make a note of it and a true apenic episode is when he stops breathing for 20 seconds. I wasn't about to let it escalate to that point.
The doctor's came in and we told them about what had happened, they didn't seem terribly concerned, but would make a note of it. As we all stood around Johnny's bed and gabbed about how we think this was a side effect or that was a side effect -- it happened -- and no one noticed until the alarm went off which meant it had reached the 20 second mark. We all jumped and I had to shake him quite a few times while practically yelling at him to wake up. When he finally did, he was extremely groggy and out of it not to mention mad at me for bothering him.
I guess we were lucky it happened with the standing bedside. They think it is due to all of the anti-nausea meds he's on and decided to cut the most potent one and only use it on an as needed basis. Right now he is on zofran, phenergen, and marinol (a marijuana based drug -- ROCK ON!) and this mixture seems to do the trick without making him so out of it and relaxed he stops breathing. Since the adavan was cut, he's been fine and no more incidents have occurred. WHEW!
For the past two night exactly 12 hours after chemo the side effects kick in. Fortunately, they peak between 12-2pm and start to drop off about 8am. With the clofarabine behind him hopefully things will start to get back to normal -- except he has an LP tomorrow with all three drugs and will probably make him pretty sick for a day or two.
Although Johnny seems to be responding to the treatment, Mike and I are still on pins and needles. So many things can still go wrong very quickly with his organs and infection (his heart rate has been at 130-200 for almost two weeks) and I'm not sure how much he has left in him. It seemed like before with the other illnesses as soon as he made it past a certain point things would be good but with AML the future is very uncertain.